Hail, Barbour
- When
- August 1, 12:55 AM EST
- Where
- Barbour County, Philippi
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.150, -80.030
A cold front was creeping southeast through the upper Ohio River Valley. Late at night, thunderstorms formed in portions of north central West Virginia and streaked quickly northeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A cold front was creeping southeast through the upper Ohio River Valley. Late at night, thunderstorms formed in portions of north central West Virginia and streaked quickly northeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 1, 12:15 AM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 115 AM EDT SAT AUG 1 2015 .SYNOPSIS... WEAK SURFACE FRONT TONIGHT FOLLOWED BY A WEAK DISTURBANCE SATURDAY NIGHT...BUT MOSTLY DRY THIS WEEKEND. COLD FRONT EARLY MONDAY. && .NEAR TERM /THROUGH TODAY/... 1015 PM UPDATE...STILL HAVE SOME ISOLATED SHOWERS APPROACHING NW CWA...SO NO CHANGES TO GOING FORECAST. THESE WILL LIKELY CONTINUE WEAKENING AS THEY HEAD TOWARD THE OHIO RIVER DUE TO LOSS OF HEATING. 715 PM UPDATE...CONVECTION MOVING ACROSS OHIO CONTINUES TO WEAKEN. HOWEVER...DID INCLUDE AN ISOLATED SHOWER ACROSS EXTREME NW CWA AS THIS MOVES THROUGH LATER THIS EVENING...BUT THINK EVEN THAT SHOULD STILL BE HARD TO COME BY WITH DRY AIR IN PLACE. OTHERWISE NO SIGNIFICANT CHANGES MADE. PREVIOUS DISCUSSION...A WEAKENING AND MOSTLY DRY...IF NOT ALL DRY...COOL FRONT ROLLS ACROSS THE AREA TONIGHT IN WEST TO NORTHWEST FLOW ALOFT. WITH SUCH WEAK DYNAMICS...MOST OF THE CONVECTION WILL BE OUT WEST THIS AFTERNOON AND EARLY EVENING WITH DIURNAL HEATING AND SOME POOLING OF THE DEWPOINTS ALONG THE FRONT. BY THE TIME THE FRONT REACHES OUR SOUTHEAST OHIO ZONES...WE WILL LOSE THE HEATING AND MUCH OF THE POOLING ALONG THE WEAKENING FRONT. THUS...WILL HAVE AN INCREASE IN CLOUDS MAINLY ACROSS THE NORTH TONIGHT...BUT WILL KEEP MENTION OF RAIN OUT OF THE FORECAST. SIGNIFICANT FOG SHOULD BE RESTRICTED TO THE MORE PROTECTED VALLEYS OF THE NORTHERN MOUNTAINS. HIGH PRESSURE IN CONTROL SATURDAY WITH PLENTY OF SUNSHINE. TEMPERATURES TONIGHT AND SATURDAY WILL BE SIMILAR TO LAST NIGHT AND TODAY...WITH NEAR NORMAL TEMPERATURES AND LOWER HUMIDITY ON SATURDAY. && .SHORT TERM /TONIGHT THROUGH MONDAY/... KEEP THE FORECAST DRY WHILE THE FLOW ALOFT TRANSITIONS FROM DRY NORTHWESTERLY TO BROAD CYCLONIC...A PATTERN THAT WILL HOLD THROUGH THE LONG TERM. COLD FRONT COMES IN FOR EARLY MONDAY INTO THE MIDDLE OHIO VALLEY AND WILL LIKELY STALL IN OUR AREA. THIS SETS THE STAGE FOR A SOMEWHAT WETTER PATTERN HEADING INTO THE BEGINNING OF NEXT WEEK. THE TRANSITIONING PATTERN KEEPS THE TEMPERATURES UNDER CONTROL FOR THE MOST PART WITH MID TO UPPER 80S FOR THE LOWLAND AREAS UNTIL THE COOLER AIRMASS FOLLOWS AS WE HEAD INTO THE LONG TERM. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... THE COLD FRONT WILL LINGER OVER THE MIDDLE OHIO VALLEY AND CENTRAL APPALACHIANS THROUGH MID WEEK...WITH WAVES OF LOW PRESSURE DEVELOPING ALONG THE STATIONARY BOUNDARY WHILE THE PARENT LOW OCCLUDES OVER CENTRAL QUEBEC. BRING POPS UP WITH THE WAVE OF LOW PRESSURE FOR WEDNESDAY NIGHT AND THURSDAY...BUT DO NOT BELIEVE WE WILL HEAD INTO A WET PATTERN SIMILAR TO EARLY JULY. WITHIN THE CYCLONIC FLOW...HEAT AND HUMIDITY WILL BE KEPT TO THE SOUTH...AND WILL EXPERIENCE SOME SLIGHTLY BELOW NORMAL TEMPERATURES DURING THE LONG TERM FORECAST. && .AVIATION /05Z SATURDAY THROUGH WEDNESDAY/... 06Z SATURDAY THROUGH 06Z SUNDAY... PATCHY MVFR/IFR RIVER VALLEY FOG THROUGH 13Z. OTHERWISE...VFR CONDITIONS WITH LIGHT SURFACE WINDS DURING THE PERIOD. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY... ALTERNATE SCENARIOS...TIMING AND EXTENT OF FOG TONIGHT COULD VARY FROM FORECAST. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE SAT 08/01/15 UTC 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14 EDT 1HRLY 23 00 01 02 03 04 05 06 07 08 09 10 CRW CONSISTENCY H H H H H H H M M M H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H M L L L M M H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 06Z SUNDAY... NO WIDESPREAD IFR EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JMV/26 NEAR TERM...JMV/MZ SHORT TERM...26 LONG TERM...26 AVIATION...SL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 223 AM EDT FRI JUL 31 2015 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-010630- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 223 AM EDT FRI JUL 31 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Pittsburgh radar (KPBZ), 154 km away, was scanning. The volume nearest the first event began at 05:55 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Several tree limbs were blown down near the the intersection of Routes 20 and 119.
Large branches were blown down along Route 119.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584927, 584935, 584934.